Alert archive / Kansas / Tornado Warnings in 2017

Tornado Warning 21, NWS Goodland, KS

May 31, 2017Gove County, Kansas

NWS Goodland, KS issued this tornado warning at May 31, 2017, 10:53 PM CDT for Gove County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 10:53 PM CDT (03:53 UTC)
Expired
May 31, 2017, 11:30 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Gove County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WFUS53 KGLD 010353
TORGLD
KSC063-010430-
/O.NEW.KGLD.TO.W.0021.170601T0353Z-170601T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1053 PM CDT WED MAY 31 2017

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Gove County in west central Kansas...

* Until 1130 PM CDT
    
* At 1052 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles south of Grinnell, moving east at 30
  mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3899 10072 3905 10072 3908 10040 3897 10039
TIME...MOT...LOC 0352Z 270DEG 27KT 3901 10065 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Lundquist
3 follow-up statements
392 
WWUS53 KGLD 010402
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1102 PM CDT WED MAY 31 2017

KSC063-010430-
/O.CON.KGLD.TO.W.0021.000000T0000Z-170601T0430Z/
Gove KS-
1102 PM CDT WED MAY 31 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHWESTERN GOVE COUNTY...
    
At 1101 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Grinnell, moving east at 25 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3900 10071 3905 10072 3908 10040 3901 10040
TIME...MOT...LOC 0401Z 259DEG 20KT 3903 10062 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Lundquist
337 
WWUS53 KGLD 010414
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1114 PM CDT WED MAY 31 2017

KSC063-010430-
/O.CON.KGLD.TO.W.0021.000000T0000Z-170601T0430Z/
Gove KS-
1114 PM CDT WED MAY 31 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTH
CENTRAL GOVE COUNTY...
    
At 1113 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Gove, moving east at 25 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
north central Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3901 10060 3906 10060 3908 10040 3901 10040
TIME...MOT...LOC 0413Z 266DEG 23KT 3904 10053 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Lundquist
122 
WWUS53 KGLD 010425
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1125 PM CDT WED MAY 31 2017

KSC063-010435-
/O.EXP.KGLD.TO.W.0021.000000T0000Z-170601T0430Z/
Gove KS-
1125 PM CDT WED MAY 31 2017

...THE TORNADO WARNING FOR NORTH CENTRAL GOVE COUNTY WILL EXPIRE AT
1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.

LAT...LON 3901 10060 3906 10060 3908 10040 3901 10040
TIME...MOT...LOC 0425Z 270DEG 27KT 3904 10042 

$$

Lundquist

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 31, 5:45 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 31, 5:45 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
445 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 219 PM MDT Wed May 31 2017

A nearly stationary boundary is positioned from northwest to
southeast across the forecast area this afternoon.  North of this
boundary, east-southeasterly surface flow is pooling dewpoints in
the lower to mid 50s while temperatures are rising into the lower to
middle 80s this afternoon.  This will create an axis of instability
this afternoon that may help feed any thunderstorms that develop in
the convergent area in the vicinity of the surface boundary. There
is currently little to no convective inhibition present, although
convective development is currently being limited by the subsidence
aloft from the large ridge in place over the Rockies and western
portions of the high plains.  As storms move off the Rockies and
over the plains, they may also tap into the instability present over
far northeast Colorado and then continue eastward along the axis of
instability through the evening hours.  Expect the favored area of
development to lift northeast out of the area by 08Z with dry
conditions to continue persisting through the remainder of the
overnight hours and through the day on Thursday as the axis of the
upper ridge moves east over the high plains.  Damaging winds and
hail are possible with any of the stronger storms that develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM MDT Wed May 31 2017

THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH
PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS
THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL
BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED
WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL
AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE
AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING
FRIDAY AFTERNOON AND EARLY SATURDAY MORNING.

SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED
OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC
NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER
THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT
ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE
SOUTHEAST ON SUNDAY.

MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE
TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A
CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND
LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS
ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO
EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING
THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE
REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING
THE NEXT FEW MODEL RUN.

TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT
NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed May 31 2017

KGLD, vfr conditions expected through the period. Will have a
chance of thunderstorms near/over the terminal from taf issuance
through about 03z as a weather disturbance moves across the area.
Winds generally from the southeast 10-15kts but could be variable
and quite gusty around any thunderstorms. From 04z-08z winds from
the southeast near 10kts. From 09z-17z winds from the south around
10kts. After 18z winds increase from the south 15-20kts with
higher gusts.

KMCK, vfr conditions expected from taf issuance through about 07z
then again after 14z. From 08z-13z warm front and saturated
boundary layer moisture looks to create ifr cigs and possibly some
reductions in visibility with winds from the east under 10kts.
Otherwise could see thunderstorms near/over the terminal from
01z-03z with gusty winds and reduced visibilities. Winds from taf
issuance through about 02z from the east gusting 20-25kts.
Otherwise winds from the east to southeast under 10kts through the
rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, May 31, 6:50 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
550 PM MDT Wed May 31 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
550 PM MDT Wed May 31 2017 /650 PM CDT Wed May 31 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

There is a risk of severe thunderstorms across the area through this
evening. Large hail, damaging winds, and locally heavy rainfall will
be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There will be a marginal risk for severe thunderstorms Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of severe weather
via telephone and social media would be appreciated.

In the hours before

Local storm report, May 31, 8:45 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
05/31/2017  M67 MPH          SHERMAN            KS   ASOS

&&

CLT
Local storm report, May 31, 8:47 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 SE GOODLAND           39.33N 101.68W
05/31/2017  M1.75 INCH       SHERMAN            KS   PUBLIC

&&

CLT
Local storm report, May 31, 9:21 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       4 N GOODLAND            39.41N 101.71W
05/31/2017  U0.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            UNKNOWN AMOUNT BUT AT THE RATE THE RAIN WAS FALLING IT
            CAUSED FLOODING IN THE BASEMENT OF A HOUSE.

&&

CLT
Local storm report, May 31, 9:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GOODLAND                39.35N 101.71W
05/31/2017                   SHERMAN            KS   PUBLIC

            LOCATION GRAND STREET NEAR THE HOSPITAL IN GOODLAND, KS.
            30FT TRAILER ROLLED WEST THREE TIMES. IT ROLLED OVER A
            SHED AND PRIVACY FENCE. A LARGE COTTONWOOD TREE WAS ALSO
            BLOWN OVER. THIS DAMAGE OCCURRED AT THE TIME THE MAIN
            STORM MOVED OVER GOODLAND, AROUND 724 PM MDT.

&&

CLT
Special weather statement, May 31, 10:17 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
1017 PM CDT WED MAY 31 2017

KSZ028-010330-
Logan KS-
1017 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL
1030 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Monument, or 9 miles southwest of Oakley, moving
southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3901 10112 3913 10103 3913 10097 3908 10081
      3890 10092
TIME...MOT...LOC 0316Z 298DEG 22KT 3904 10099

Lundquist
Local storm report, May 31, 10:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             17 SE GOODLAND          39.17N 101.48W
05/31/2017  E2.00 INCH       SHERMAN            KS   PUBLIC

            REPORT STATED JUST A LITTLE OVER 2 INCH HAIL.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:02 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman43 min
May 31, 7:28 PM CDTSpecial Weather StatementGLDSherman17 min
May 31, 7:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman61 min
May 31, 8:24 PM CDTSevere Thunderstorm WarningGLDSherman66 min
May 31, 8:39 PM CDTSpecial Weather StatementGLDWallace21 min
May 31, 8:40 PM CDTFlash Flood WarningGLDSherman3 hr
May 31, 8:44 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace61 min
May 31, 9:21 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace40 min
May 31, 9:44 PM CDTSevere Thunderstorm WarningGLDThomas31 min
May 31, 10:17 PM CDTSpecial Weather StatementGLDLogan13 min
Jun 1, 3:48 PM CDTAreal Flood WarningGLDCheyenne, Sherman12 hr

Nearby

Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.